Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 23, 2024, 8:16 PM CST for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2024, 8:16 PM CST (02:16 UTC)
- Expired
- Jan 23, 2024, 9:15 PM CST
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 6:52 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jan 23, 6:52 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
652 PM CST Tue Jan 23 2024
...New UPDATE...
.UPDATE...
Issued at 650 PM CST Tue Jan 23 2024
A backdoor cold front is sagging through the Permian Basin this
evening. Behind this cold front, very moist conditions are
resulting in areas of dense fog. Have issued a Dense Fog Advisory
for much of the Permian Basin through Wednesday morning for areas
already experiencing fog and areas likely to see fog develop this
evening. Further expansion of this advisory may be needed later
tonight after rain exits the region as the fog may expand further.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 150 PM CST Tue Jan 23 2024
Visible satellite shows an upper low moving into West Texas with
the first round of showers now well off to the east of the
region. A lull in rain will be seen for the most of this afternoon
and the second round begins this evening and carries through
tonight. Hi-res guidance is in good agreement on a batch of
showers and embedded thunderstorms moving eastward out of Mexico
and into West Texas. Some gusty winds and brief heavy rain may be
seen with the strongest storms. Amounts between a tenth to quarter
of an inch will be seen for many, especially to the west of the
Pecos River. Higher terrain spots could see slightly higher
amounts. Into Wednesday morning, the same batch of showers
scatters and weakens across the Permian Basin as the upper low
ejects eastward.
Lows tonight stay on the mild side for most (normal low at KMAF is
33) as temperatures settle in the low 40s. The Marfa Plateau and
other normal cold spots end up near freezing, but do not cool
enough to pose an ice risk. Morning fog and clouds limit warming
during the day across the northern part of the Basin and southeast
New Mexico staying in the 50s. Some clearing south of the I-20
corridor helps warm those areas into the low 60s. Aside from a few
weak showers being possible on Wednesday, the rest of the
forecast trends drier.
-Stickney
&&
.LONG TERM...
(Thursday through Monday)
Issued at 150 PM CST Tue Jan 23 2024
As one shortwave lifts northeastward to the Central Plains and
another begins taking shape over the Great Basin, a brief period
of quasi-zonal flow aloft will develop over Southeast New Mexico
and West Texas on Thursday. Concurrently, light westerly to
southwesterly surface flow will aid in warming, as temperatures
top out in the 60s for most of the area Thursday afternoon, with
50s in the mountains and 70s along the Rio Grande. As the trough
to the west translates across the Four Corners Region and New
Mexico on Friday, its attendant jet will result in breezy to windy
conditions across the area. The strongest winds are expected in
the higher terrain, though winds currently look to remain below
warning or advisory criteria. Flow aloft will shift to
southwesterly, though most of the moisture associated with this
trough will remain to the north of the region. Guidance continues
to trend drier for our neck of the woods, though increasing ascent
ahead of this system may be enough to generate a few showers
Friday, mainly across the northeastern Permian Basin/Western Low
Rolling Plains. Temperatures Friday will be similar to Thursday's,
ahead of a cold front progged to move through the region Friday
night as the aforementioned trough continues its eastward trek
into the Red River Valley.
This front will move through the region with little fanfare aside
from a northerly wind shift, and cooler overnight temperatures in
the lower to middle 30s for most. Despite continued light
northerly flow Saturday, temperatures will only cool a few
degrees, with highs in the upper 50s and lower 60s, pretty close
to normal for late January. Similar temperatures will follow for
Sunday, with a return to southerly surface flow and quasizonal
flow aloft yielding a warming trend early next week as
temperatures rebound several degrees above normal Monday, into the
lower to middle 60s for most. Unfortunately, aside from the
minuscule rain chances Friday, the extended is dry.
JP
&&
.AVIATION...
(00Z TAFS)
Issued at 449 PM CST Tue Jan 23 2024
Round two is approaching, as WV imagery shows the upper trough
passing through the Four Corners. Area radars show showers already
developing, and the bulk of this looks to begin southwest shortly
after issuance time, and clear KHOB after around 07Z. As this
moves through, cigs/visibilities should deteriorate, from LIFR
KHOB, to IFR KMAF, and MVFR KCNM. Other terminals looks to stay
VFR, but will be adjusted as needed. Conditions will improve
Wednesday beginning ~ 18Z as westerlies increase and scour
moisture east.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 40 54 38 64 / 70 20 0 0
Carlsbad 40 58 35 62 / 60 10 0 0
Dryden 45 67 41 69 / 60 10 0 0
Fort Stockton 42 63 41 67 / 80 10 0 0
Guadalupe Pass 37 51 35 54 / 70 20 0 0
Hobbs 40 56 34 60 / 60 20 0 0
Marfa 32 57 29 61 / 80 10 0 0
Midland Intl Airport 42 57 38 62 / 70 10 0 0
Odessa 42 58 39 62 / 70 10 0 0
Wink 41 63 36 66 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 9 AM CST Wednesday for Andrews-Borden-
Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Scurry.
NM...None.
&&
SHORT TERM...91
LONG TERM....84
AVIATION...44Hazardous weather outlook, Jan 23, 6:49 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 649 PM CST Tue Jan 23 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-250100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 649 PM CST Tue Jan 23 2024 /549 PM MST Tue Jan 23 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Tonight. A Dense Fog Advisory is in effect for much of the Permian Basin tonight. Visibility of a quarter mile or less will make driving difficult. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:43 PM CST | Dense Fog Advisory | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 7 more | 16 hr |
| Jan 23, 9:14 PM CST | Special Weather Statement | MAF | Crane, Midland, Upton | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.